Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Characterizations of function spaces on the sphere using frames

Author: Feng Dai
Journal: Trans. Amer. Math. Soc. 359 (2007), 567-589
MSC (2000): Primary 41A63, 42C15; Secondary 41A17, 46E35
Published electronically: June 13, 2006
MathSciNet review: 2255186
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we introduce a polynomial frame on the unit sphere $ \mathbb{S}^{d-1}$ of $ \mathbb{R}^d$, for which every distribution has a wavelet-type decomposition. More importantly, we prove that many function spaces on the sphere $ \mathbb{S}^{d-1}$, such as $ L^p$, $ H^p$ and Besov spaces, can be characterized in terms of the coefficients in the wavelet decompositions, as in the usual Euclidean case $ \mathbb{R}^d$. We also study a related nonlinear $ m$-term approximation problem on $ \mathbb{S}^{d-1}$. In particular, we prove both a Jackson-type inequality and a Bernstein-type inequality associated to wavelet decompositions, which extend the corresponding results obtained by R. A. DeVore, B. Jawerth and V. Popov (``Compression of wavelet decompositions'', Amer. J. Math. 114 (1992), no. 4, 737-785).

References [Enhancements On Off] (What's this?)

  • [ADS] A. Askari-Hemmat, M. A. Dehghan, and M. Skopina, Polynomial wavelet-type expansions on the sphere, Math. Notes 74 (2003), no. 2, 292-300. MR 2023771 (2005a:42024)
  • [AV] J.P. Antoine and P. Vandergheynst, Wavelets on the $ n$-sphere and related manifolds, J. Math. Phys. 39 (1998), 3987-4008. MR 1633175 (99e:42045)
  • [BC] A. Bonami and J. L. Clerc, Sommes de Cesàro et multiplicateurs des dèveloppments en harmonique sphériques, Trans. Amer. Math. Soc. 183 (1973), 223-263. MR 0338697 (49:3461)
  • [BD] G. Brown and F. Dai, Approximation of smooth functions on compact two-point homogeneous spaces, J. Funct. Anal. 220 (2005), no. 2, 401-423. MR 2119285 (2005m:41054)
  • [C] L. Colzani, Hardy spaces on unit spheres, Boll. Un. Mat. Ital. C(6) 4 (1985), no. 1, 219-244. MR 0805216 (87d:42031)
  • [CTW] L. Colzani, M. H. Taibleson and G. Weiss, Maximal estimates for Cesàro and Riesz means on spheres, Indiana Univ. Math. J. 33 (1984), no. 6, 873-889. MR 0763947 (86g:43012)
  • [DDSW] S. Dahlke, W. Dahmen, E. Schmidt and I. Weinrich, Multiresolution analysis on $ \mathbb{S}^2$ and $ \mathbb{S}^3$, Numer. Funct. Anal. Optim. 16 (1995), 19-41. MR 1322896 (96a:42044)
  • [DJP] R. A. DeVore, B. Jawerth and V. Popov, Compression of wavelet decompositions, Amer. J. Math. 114 (1992), no. 4, 737-785. MR 1175690 (94a:42045)
  • [DP] R. A. DeVore, V. Popov, Interpolation spaces and nonlinear approximation, Lecture Notes in Mathematics, Vol. 1302, 191-205, Springer-Verlag, New York, 1988. MR 0942269 (89d:41035)
  • [DPY] R. A. DeVore, P. Petrushev and X. M. Yu, Nonlinear wavelet approximation in the space $ C(R\sp d)$, In: Progress in approximation theory (A.A. Gonchar, E. B. Saff, eds.), 261-283. New York: Springer-Verlag, 1992. MR 1240786 (94h:41070)
  • [FGS] W. Freeden, T. Gervens and M. Schreiner, Constructive Approximation on the Sphere: with Applications to Geomathematics, Clarendon Press, Oxford, 1998. MR 1694466 (2000e:41001)
  • [FJ] M. Frazier and B. Jawerth, A discrete transform and decompositions of distribution spaces, J. Funct. Anal. 93 (1990), no. 1, 34-170. MR 1070037 (92a:46042)
  • [G] J. Göttelmann, Locally supported wavelets on manifolds with applications to the 2D sphere, Appl. Comput. Harmon. Anal. 7 (1999), 1-33. MR 1699606 (2000j:42051)
  • [GJ] S. Grellier and P. Jaming, Harmonic functions on the real hyperbolic ball. II. Hardy-Sobolev and Lipschitz spaces, Math. Nachr. 268 (2004), 50-73. MR 2054532 (2005a:46067)
  • [HW] E. Hernández and G. Weiss, A first course on wavelets, CRC Press, Boca Raton, FL, 1996. MR 1408902 (97i:42015)
  • [Jia] Rong-Qing Jia, A Bernstein-type inequality associated with wavelet decomposition, Constr. Approx. 9 (1993), 299-318. MR 1215774 (94h:41026)
  • [KL] K. Kolarov and W. Lynch, Compression of functions defined on surfaces of 3D objects, Data Compression Conference (DCC 97), March 25-27 (1997), 281-290.
  • [L] P. G. Lemarié-Rieusset, Base dóndelettes sur les groupes de Lie stratifiés (French), Bull. Soc. Math. France 117 (1989), no. 2, 211-232. MR 1015808 (90j:42066)
  • [MP] H. N. Mhaskar and J. Prestin, Polynomial frames: a fast tour, Approximation theory XI: Gatlinburg 2004, 287-318, Mod. Methods Math., Nashboro Press, Brentwood, TN, 2005. MR 2126687 (2005k:42087)
  • [MNW] H.N. Mhaskar, F.J. Narcowich and J.D. Ward, Spherical Marcinkiewicz-Zygmund inequalities and positive quadrature, Math. Comp. 70 (2001), 1113-1130 (Corrigendum: Math. Comp. 71 (2001) 453-454). MR 1710640 (2002a:41032)
  • [MNPW] H. N. Mhaskar, F. J. Narcowich, J. Prestin and J. D. Ward, Polynomial frames on the sphere, Adv. Comput. Math. 13 (2000), no. 4, 387-403. MR 1826335 (2002a:42021)
  • [NW] F. J. Narcowich, J. D. Ward, Nonstationary wavelets on the $ m$-sphere for scattered data, Appl. Comput. Harmon. Anal. 3 (1996), no. 4, 324-336. MR 1420501 (97h:42020)
  • [NPW] F. J. Narcowich, P. Petrushev and J. D. Ward, Localized tight frames on spheres, preprint.
  • [R] Kh. P. Rustamov, On the approximation of functions on the sphere, Izv. Akad. Nauk SSSR Ser. Mat. 59 (1993), 127-148. MR 1252759 (94k:41051)
  • [SS1] P. Schröder and W. Sweldens, Spherical wavelets: Efficiently representing functions on a sphere, Computer Graphics (SIGGRAPH 95 Proceedings) (1995), 161-172.
  • [SS2] P. Schröder and W. Sweldens, Spherical Wavelets: Texture Processing, In P. Hanrahan and W. Purgathofer, editors, Rendering Techniques 95, pp. 252-263, Springer-Verlag, Wien, New York, 1995.
  • [SW] E. M. Stein and G. Weiss, Introduction to Fourier analysis on Euclidean spaces, Princeton Univ. Press, Princeton, NJ, 1971. MR 0304972 (46:4102)
  • [S] R. Strichartz, Multipliers for spherical harmonic expansions, Trans. Amer. Math. Soc. 167 (1972), 115-124. MR 0306823 (46:5945)
  • [Sz] G. Szegö, Orthogonal polynomials, American Mathematical Society Colloquium Publications 23, Revised ed., American Mathematical Society, Providence, RI, 1959. MR 0106295 (21:5029)
  • [T1] V. N. Temlyakov, The best $ m$-term approximation and greedy algorithms, Adv. Comput. Math. 8 (1998), no. 3, 249-265. MR 1628182 (99f:41037)
  • [T2] V. N. Temlyakov, Nonlinear methods of approximation, Found. Comput. Math. 3 (2003), no. 1, 33-107. MR 1951502 (2003j:41029)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 41A63, 42C15, 41A17, 46E35

Retrieve articles in all journals with MSC (2000): 41A63, 42C15, 41A17, 46E35

Additional Information

Feng Dai
Affiliation: Department of Mathematical and Statistical Sciences, CAB 632, University of Alberta, Edmonton, Alberta, Canada T6G 2G1

Keywords: Spherical frames, wavelet decomposition, spherical harmonics, Besov spaces, nonlinear approximation
Received by editor(s): October 20, 2004
Published electronically: June 13, 2006
Additional Notes: The author was supported in part by the NSERC Canada under grant G121211001.
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society